Hail, Lafayette
- When
- April 30, 2:30 PM CST
- Where
- Lafayette County, 2.89 mi WSW of Meekers Grove
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 42.610, -90.420
One inch hail reported on the far east side of Cuba City.
Strong low pressure and a warm front brought strong thunderstorms to southern WI. One thunderstorms produced large hail and another produced a funnel cloud.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MKX wrote it up.
Strong low pressure and a warm front brought strong thunderstorms to southern WI. One thunderstorms produced large hail and another produced a funnel cloud.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Apr 30, 12:45 PM CST, 1 hour 45 minutes earlier.
Area Forecast Discussion
National Weather Service Milwaukee/Sullivan WI
145 PM CDT Sat Apr 30 2022
.SHORT TERM...
(Issued 145 PM CDT Sat Apr 30 2022)
This Afternoon trough Sunday:
The main focus remains on severe potential across southern and
southeastern Wisconsin this afternoon and evening. Partial
clearing this afternoon across our south and into parts of
Illinois has allowed temperatures to warm nicely into the 60s
across southern Wisconsin, and 70s across parts of central and
north central Illinois. A wedge of warmer and more moist air
should build into the area over the next few hours, resulting in
modest instability over the region. The current SPC Day 1 Slight
Risk outlines this area nicely, and matches very closely with
local thinking regarding the area under the greatest severe risk.
There is growing concern for a conditional tornado threat with
either 1.) low topped supercells within that narrow warm sector
this afternoon, and/or 2.) small linear segments surging
northeasterly, presenting a QLCS tornado threat. Both low level
helicity and 0-3 KM bulk shear vectors are favorable. In addition,
if we're able to get enough sunshine and realize some low 60s
dewpoints across the warm sector, there will likely be a decent
reservoir of low level CAPE available, adding to the favorable
tornado environment. How much CAPE will be available is not
entirely clear right now, however. The tornado threat will be
maximized with any storms moving along or across the warm frontal
boundary.
Beyond the tornado threat, large hail will be possible given
decent mid level lapse rates, though limited instability will
likely keep the largest sizes in the quarter to half dollar range.
The straight line wind threat is also somewhat limited given the
thermodynamic situation; the greatest potential will likely come
from any broad mesovorts and surging line segments.
The severe threat is expected to peak between about 3 and 7 PM,
before the occluded front eventually overtakes the warm sector and
convection pushes off to the east.
Partial clearing is expected overnight tonight as mid level dry
air builds in. More low level clouds will develop for Sunday as
the upper low approaches, along with scattered showers. Look for
highs on Sunday to top out in the low 50s, with gusty west winds.
Boxell
&&
.LONG TERM...
(Issued 145 PM CDT Sat Apr 30 2022)
Sunday night through Saturday:
The upper level trough will push east of the area Sunday night,
with a pleasant day expected for Monday, with highs in the upper
50s. More rain arrives for Tuesday as another system moves by to
our south. Highs will be chilly, with upper 40s to perhaps 50
expected.
A fairly active pattern will continue through the end of the week,
with systems moving through every other to every third day or so.
Temperatures will remain on the cool side, with highs running
about 5 to 8 degrees below average for the first week of May.
Boxell
&&
.AVIATION...
(Issued 145 PM CDT Sat Apr 30 2022)
A mix of MVFR and VFR will prevail early this afternoon, before
more widespread showers and thunderstorms build in through the mid
afternoon through early to mid evening timeframe. MVFR to IFR is
expected with this activity. Thunderstorm chances will be greatest
at Janesville and Kenosha, followed by Madison, Waukesha, and
Milwaukee. Some scattered storms are possible at Sheboygan, but
much of the more robust activity will remain south. In addition,
some lower ceilings and visibility will be possible at times
through mid evening at Sheboygan, Milwaukee, and Kenosha due to
flow off the lake.
Partial clearing is expected late this evening into the first part
of the overnight, as winds turn southwesterly and drier mid level
air builds into the area. Lower ceilings will return on Sunday
morning as an upper level low moves into the region. Winds on
Sunday will be gusty from the west and southwest.
Boxell
&&
.MARINE...
(Issued 145 PM CDT Sat Apr 30 2022)
Low pressure along the Iowa and Minnesota border will continue to
move east tonight, reaching northern Wisconsin by Sunday morning.
Occasional gales will continue across the central portion of the
lake into tonight, and a Gale Warning continues until late tonight
for locations south of a line from Rock Island Passage to
Charlevoix and north of a line from Winthrop Harbor to South
Haven. Gusts of 35 to 40 knots are expected in this area. Far
northern and southern portions of Lake Michigan are only expected
to see gusts to 30 knots. Also during this time there is a chance
for thunderstorms, with a few strong storms possible across the
far southern portion of Lake Michigan this evening.
For the nearshore, a Gale Warning is also in effect for locations
north of Port Washington, with a Small Craft Advisory south.
Late tonight into Sunday winds will turn to the south then
southwest and become lighter. High pressure then slowly builds
into the area for Monday.
Boxell
&&
.MKX WATCHES/WARNINGS/ADVISORIES...
WI...None.
LM...Gale Warning...LMZ364-LMZ366-LMZ563-LMZ565-LMZ567-LMZ643-LMZ669-
LMZ671-LMZ673-LMZ675-LMZ868-LMZ870-LMZ872-LMZ874-LMZ876
until 1 AM Sunday.
Small Craft Advisory...LMZ644-LMZ645-LMZ646 until 7 AM Sunday.
&&
Visit us at weather.gov/milwaukee
Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/NWSMilwaukee
www.twitter.com/NWSMilwaukee
www.youtube.com/NWSMilwaukeeHazardous Weather Outlook National Weather Service Milwaukee/Sullivan WI 1240 PM CDT Sat Apr 30 2022 WIZ046-047-051-052-056>060-062>072-011745- Marquette-Green Lake-Fond du Lac-Sheboygan-Sauk-Columbia-Dodge- Washington-Ozaukee-Iowa-Dane-Jefferson-Waukesha-Milwaukee- Lafayette-Green-Rock-Walworth-Racine-Kenosha- 1240 PM CDT Sat Apr 30 2022 This Hazardous Weather Outlook is for portions of east central Wisconsin, south central Wisconsin and southeast Wisconsin. .DAY ONE...This Afternoon and Tonight Thunderstorms are expected across south central and southeastern Wisconsin this afternoon into the early evening hours. Severe thunderstorms will be possible, including the potential for gusty winds, large hail, and a few tornadoes. The severe weather threat will be highest across south central Wisconsin and for those areas closer to the Illinois state line. .DAYS TWO THROUGH SEVEN...Sunday through Friday There is an additional chance for thunderstorms on Tuesday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon into early evening. LMZ643>646-011745- Sheboygan to Port Washington WI- Port Washington to North Point Light WI- North Point Light to Wind Point WI- Wind Point WI to Winthrop Harbor IL- 1240 PM CDT Sat Apr 30 2022 This Hazardous Weather Outlook is for the nearshore waters from Sheboygan Wisconsin to Winthrop Harbor Illinois. .DAY ONE...This Afternoon and Tonight A Small Craft Advisory remains in effect through this evening south of Port Washington as persistent gusty onshore winds will favor waves of 5 to 9 feet. A Gale Warning is in effect for north of Port Washington into tonight for easterly winds to 35 knots. There is a chance for thunderstorms today into tonight, including the chance for a few strong storms. This threat will be greatest south of Milwaukee. Patchy fog is expected at times through this evening. .DAYS TWO THROUGH SEVEN...Sunday through Friday The Small Craft Advisory may need to be extended into early Sunday morning if the higher waves linger. Winds and waves will be a concern again Tuesday into Tuesday night. There is a chance for thunderstorms on Tuesday. LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868- 870-872-874-876-878-011745- Lake Michigan Michigan City IN to St. Joseph MI 5 NM offshore to mid-line of lake.- Lake Michigan from Seul Choix Point to Rock Island Passage 5NM offshore to Mid Lake- Lake Michigan South of a line from Seul Choix Point to the Mackinac Bridge and North of a line from Charlevoix MI to South Fox Island 5NM offshore- Lake Michigan from Charlevoix to Point Betsie MI 5NM Offshore to mid lake- Lake Michigan from Point Betsie to Manistee MI 5NM offshore to Mid Lake- Lake Michigan from Rock Island Passage to Sturgeon Bay WI 5NM offshore to mid lake- Lake Michigan from Sturgeon Bay to Two Rivers WI 5NM offshore to Mid Lake- Lake Michigan from Two Rivers to Sheboygan WI 5NM offshore to Mid Lake- Lake Michigan from Sheboygan to Port Washington WI 5NM offshore to Mid Lake- Lake Michigan from Port Washington to North Point Light WI 5NM offshore to Mid Lake- Lake Michigan from North Point Light to Wind Point WI 5NM offshore to Mid Lake- Lake Michigan from Wind Point WI to Winthrop Harbor IL 5NM offshore to Mid Lake- Lake Michigan from Winthrop Harbor to Wilmette Harbor IL 5NM offshore to Mid Lake- Lake Michigan from Wilmette Harbor to Michigan City in 5NM offshore to Mid Lake- Lake Michigan from Pentwater to Manistee MI 5NM offshore to Mid Lake- Lake Michigan from Whitehall to Pentwater MI 5NM offshore to Mid Lake- Lake Michigan from Grand Haven to Whitehall MI 5NM offshore to Mid Lake- Lake Michigan from Holland to Grand Haven MI 5NM offshore to Mid Lake- Lake Michigan from South Haven to Holland MI 5NM offshore to Mid lake- Lake Michigan from St Joseph to South Haven MI 5NM offshore to Mid Lake- 1240 PM CDT Sat Apr 30 2022 This Hazardous Weather Outlook is for the open waters of Lake Michigan. .DAY ONE...This Afternoon and Tonight A Gale warning is in effect for the open waters south of a line from Rock Island Passage to Charlevoix, to north of a line from Winthrop Harbor to South Haven until 1 AM CDT Sunday. Southeast winds to 40 knots are expected. There is chance for thunderstorms today into tonight. Patchy fog is expected at times across the southern half of the lake. .DAYS TWO THROUGH SEVEN...Sunday through Friday There is a chance for thunderstorms on Tuesday and a low chance for gales Tuesday night into Wednesday. www.weather.gov/mkx
The Quad Cities radar (KDVN), 112 km away, was scanning. The volume nearest the first event began at 20:29 UTC.
1 hail, 1 funnel cloud. Local standard time, as filed.
One inch hail reported on the far east side of Cuba City.
A photograph of a funnel cloud near the Village of Sharon was shared by broadcast media.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2022Every state in 2022This day in weather historyWarnings in Wisconsin, April 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1014082, 1014081.